Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 287, NWS Goodland, KS

September 17, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2000, 4:21 PM MDT for Yuma County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2000, 4:21 PM MDT (22:21 UTC)
Expired
Sep 17, 2000, 5:15 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3901 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KGLD 172221
SVRGLD
COC125-172315-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SUN SEP 17 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF YUMA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKVILLE...ECKLEY AT 430 PM MDT
  WAUNETA AT 505 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...HEARTSTRONG AND ABARR.

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 4040 10276 3960 10278 3985 10247 4041 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:00 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 2:00 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN SEP 17 2000

...FORECAST CHALLENGES ARE TEMPS THROUGHOUT THE PACKAGE AND PRECIP
WITH FRONTAL PASSAGE...

UPPER HIGH OVER SOUTH CENTRAL COLORADO BREAKS DOWN AS UPPER LOW OVER
NORTHWEST US WEAKENS AS IT MOVES TOWARD THE FORECAST AREA MONDAY.
VERY WARM TEMPS ON TAP FOR ANOTHER DAY BEFORE GIVING WAY AS COLD
FRONT AND THE UPPER SYSTEM MOVE THROUGH. BASED ON RECENT AND CURRENT
TEMPERATURE FORECASTS/VERIFICATION WILL FAVOR THE ETA THIS PACKAGE.
WILL AWAIT 18Z ETA BEFORE ISSUING ZONE PACKAGE FOR TWEAKING
PRECIP/TEMP FORECASTS.

TONIGHT AND MONDAY...SURFACE TROUGH OVER EASTERN COLORADO SLOWLY
MOVES THROUGH THE CENTRAL CWA BY THE END OF THIS PERIOD. WINDS WILL
BE FROM SOUTH/SOUTHWEST TONIGHT...SHIFTING TO THE NORTHWEST BEHIND
THE TROUGH BUT BREEZY AHEAD OF IT. LOWS TONIGHT WILL REMAIN RATHER
MILD FOR THIS TIME OF YEAR...55 TO 60. ETA/AVN AND KAIN-
FRITSCH HANDLING PRECIP FIELD PRETTY WELL AND FORECASTS SOME
LIGHT PRECIP ASSOCIATED WITH SHORTWAVE AHEAD OF THE UPPER LOW TO MOVE
THROUGH THE AREA. PLENTY OF MID LEVEL MOISTURE WITH THE FEATURE BUT
RATHER LIMITED FURTHER DOWN. WILL OPT FOR WIDELY SCATTERED/ISOLATED
TRW OVER FAR WEST/WEST CENTRAL PORTIONS OF FORECAST AREA. HIGHS
MONDAY PER ETA 850 TEMPS WILL BE AS HOT IF NOT A DEGREE OR TWO HOTTER
THAN SUNDAYS READINGS...NEAR 90 WEST TO MIDDLE 90S EAST DESPITE HIGH
LEVEL SCATTERED CLOUDCOVER. NGM HAVING ITS PROBLEMS AGAIN...COOLING
TEMPS TO FAST AHEAD OF FRONTS. DESPITE SOUTHWEST FLOW ITS FORECAST
HIGHS ARE AS MUCH AS 10 DEGREES BELOW ETA GUIDANCE. AS FOR PRECIP
MONDAY...WILL KEEP 20 POP FOR WESTERN CWA NEAR WINDSHIFT/FRONT.

MONDAY NIGHT AND TUESDAY...COLD FRONT AND WIDELY SCATTERED TRW PUSH
THROUGH THE FORECAST AREA MONDAY NIGHT. WINDS SHIFT TO THE NORTHEAST
AS SURFACE HIGH MOVES IN WITH SURFACE LOW OVER NEW MEXICO AT TAIL END
OF THE FRONT. 850 AND SURFACE TEMPS SUPPORT A 20 DEGREE COOLDOWN FROM
MONDAYS READINGS...MIDDLE 70S FOR HIGHS EXCEPT NEAR 80 EAST.

IN THE EXTENDED PERIOD...STRONG VORT MAX MOVES OUT OF SOUTHERN CANADA
TOWARD THE CENTRAL PLAINS LATE WEDNESDAY...PUSHING ANOTHER COLD FRONT
THROUGH THE AREA. LIMITED MOISTURE AND INSTABILITY SUGGEST A DRY
PASSAGE. HIGH PRESSURE FOLLOWS FOR THURSDAY. ON FRIDAY...PREVIOUS AND
CURRENT RUNS OF THE ECMWF/MRF DEPICT A SURFACE LOW DEVELOPING OVER
SOUTHEAST COLORADO WITH SURFACE HIGH RIDGING INTO THE NORTHERN
PLAINS. THIS SCENARIO SUPPORTS STRONG UPSLOPE FLOW BUT LOW LEVEL
MOISTURE DOESNT COME IN UNTIL VERY LATE IN THE EVENING. WILL KEEP IT
DRY. TEMPS WILL BE PRETTY UNIFORM THROUGH THE PERIOD...HIGHS IN THE
70S...LOWS IN THE 40S.t

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Sep 17, 10:30 AM MDT, 5 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN SEP 17 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

A DRY AND STABLE ATMOSPHERE WILL BE MAINTAINED ACROSS THE TRI STATE
REGION THROUGH TONIGHT THANKS TO A STRONG RIDGE OF HIGH PRESSURE.
WITH WARM TEMPERATURES ALOFT CREATING THIS STABLE ATMOSPHERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

LAMMERS
Special weather statement, Sep 17, 1:48 PM MDT, 2 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT SUN SEP 17 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

A SURFACE HIGH PRESSURE SYSTEM REMAINS OVER MUCH OF THE CENTRAL HIGH
PLAINS. AN UPPER LEVEL DISTURBANCE OVER NORTHERN UTAH AND
SOUTHWEST WYOMING WILL MOVE EASTWARD TONIGHT INTO THE AREA. EVEN
THOUGH MOISTURE IS LIMITED ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS CAN BE EXPECTED FOR LATE THIS AFTERNOON AND OVERNIGHT
OVER FAR EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA AND FAR
NORTHWEST KANSAS. ANY THUNDERSTORMS THAT FORM CAN BE EXPECTED TO
OCCUR MAINLY ALONG AND WEST OF A CHEYENNE WELLS COLORADO TO COLBY TO
MCCOOK NEBRASKA LINE. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE. YOU CAN EXPECT LIGHT RAINFALL AMOUNTS ALONG WITH GUSTY WINDS
TO 35 MPH WITH ANY OF THE STORMS THE DO DEVELOP.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.